Skip links and keyboard navigation

Allergy to antimicrobials

It is not uncommon for a patient to give a history of being 'allergic' to an antimicrobial – usually penicillin – and this can present a dilemma.

If an antimicrobial is administered to a sensitised patient, serious reactions such as fatal anaphylaxis or Stevens-Johnson syndrome can occur. However, many patients who report a penicillin allergy have a vague history and are not allergic at all. Also, it is important not to deny patients treatment with an antimicrobial unnecessarily, especially if they have a serious infection for which that antimicrobial would be the most effective treatment.

Contact the Infectious Diseases unit or clinical microbiology for appropriate advice regarding alternative antimicrobial selection or potential desensitisation therapy. Desensitisation is an involved process and requires consultation with the immunology team and the infectious diseases team, including the ID pharmacist.

Patients with hypersensitivity to penicillin are more likely also to be hypersensitive to other structurally related drugs. However, the exact prevalence and importance of crossreactivity is not known.
Use significant caution when considering β-lactam antimicrobials such as penicillins, cephalosporins, carbapenems and monobactams for patients with severe hypersensitivity reactions to any one of these classes. It is also important to be aware of potential hypersensitivity reactions within classes of other antimicrobials (e.g. macrolides or quinolones etc).

Penicillin Allergy

Penicillin Hypersensitivity – quick guide

Immediate Penicillin Hypersensitivity is an IgE-mediated reaction characterised by the development of urticaria, angioedema, bronchospasm or anaphylaxis within one to two hours of drug administration. Many reported penicillin allergies are not true IgE-mediated reactions but in fact delayed reactions which are usually T-cell mediated. These delayed reactions typically occur several days after commencement of treatment and present as macular, papular, or morbilliform rashes. Such patients have Non-Immediate Penicillin Hypersensitivity.1,2 Severe delayed reactions such as Stevens Johnson Syndrome (SJS)/toxic epidermal necrolysis, serum-sickness, and Drug Rash with Eosinophilia and Systemic Symptoms (DRESS) are contraindications to further drug exposure.2

Hypersensitivy to penicillin

NB. The above lists of antibiotics are not exhaustive. Please contact your pharmacist if you require further advice. Please contact Infectious Diseases to discuss alternative antimicrobial options if required.

* Restrictions apply to these antibiotics. Please refer to Metro South Antimicrobial Restrictions.

May be used in some circumstances after discussion with Infectious Diseases

References:
1. Medication Services Queensland. Empirical IV to Oral recommendations for ADULT patients. 2012. Queensland Health.
2. Australasian society of clinical immunology and allergy inc. Antibiotic allergy: Health Information Paper 2014. Available from: http://www.allergy.org.au/health-professionals/hp-information/asthma-and...

Last updated 8 March 2017
Last reviewed 16 November 2015

Page feedback

Contact (optional)

Please provide your phone number or email address if you are happy for us to contact you with any follow-up questions.